I know I’m late but this dark skinned girl lost a lot of weight while I was in the hospital & rehab when I was tboned in an accident . I wasn’t supposed to survive but 6 months later, I relearned how to walk!! Dark skin appreciation 😘 sorry for how crazy I looked but when the struggle is real….it shows lol
Here are a few things I have learned to keep my partner safe while using. This may be controversial to some people or described as ‘enabling’ but I think knowing what to do and what not to do will save lives for sure.
Drug addiction is a crippling, awful thing and I do not advise anyone to take any drug without extensive knowledge and precaution.
However if you want to keep the people you love safe then these things may really help, especially in life saving situations.
1. NEVER LET THEM SLEEP ON THEIR BACK.
This has caused deaths in many cases because when using opiates the body goes into respiratory depression (slowed breathing) and it makes it much harder for them to breathe and much easier for them to choke if they sleep on their backs.
Wake them up if you have to. Turn them into the recovery position (on their left or right side, hands away from the face, legs crossed) and make sure there is no obstructions in their mouth. Keep checking up on them throughout the night, if you can, invest in a blood pressure monitor just for peace of mind to check their pulse isn’t too low. I know the normal range for my boyfriend, and can see on there if it’s anything abnormal.
2.MAKE SURE THEY GET PLENTY OF WATER.
Whilst using, they are not in a normal frame of mind, ie: breakfast lunch or dinner aren’t going to be a priority when they are withdrawing or high / fully sedated. The ideal amount of water to consume in a day is 2.2 litres so try and get them to have a few glasses of water every now and then. Check their temperature and if needed get a cold flannel to cool them down, this can help with withdrawal.
3. BE AS SUPPORTIVE AS YOU CAN.
This may seem obvious, but those trips to the clinic or the hours trying to score can be really draining mentally as well as physically for someone, especially when they are withdrawing. Knowing you are there for them, holding their hand and being there will make a world of difference. Your love and support will encourage the person in recovery because it will give them something to fight for if they know you are there helping them and shining a small light on a really dark situation.
4. KNOW THE WITHDRAWAL SIGNS FOR YOUR LOVED ONE.
These are a list of basic symptoms my partner experiences and are common as well.
- irritation/irrational anger
- nausea and diarrhoea
-high blood pressure
5. HELP THEM WITH BASIC NEEDS.
What I mean by this is, most people using drugs have pretty bad mental health and are struggling mentally foremost, but this is a catalyst for poor hygiene, bad physical health and emotional withdrawal.
Try and get them to go for a walk every day, even if it’s just for a few minutes. Fresh air and exercise is the best medicine next to good nutrition.
Help them tidy up, wash and clean themselves. It’s likely their living space is going to be dirty so where you can, put things in the bin, get rid of any used needles or bloody tissues and make sure they are tied up in a big rubbish bag and disposed of. Get them any deodorant or nice products to help them with good self care as this can be a real help in recovery as well. When I’m not feeling good a shower and a shave always makes me feel better.
Try and get them to talk about how their feeling, if it’s good or if it’s bad, and just listen. I’m not asking you to be a therapist, just be there when they need someone to share their pain and to emotionally support them. It will do wonders for their self esteem and also recovery.
6. UNDERSTAND YOU MAY HAVE TO PUT THINGS ON HOLD.
Drug addiction is a life long battle this person is going to have to deal with. Just like any disorder or addiction it is going to take a lot of work and a lot of time and effort and a want to get better. This means their needs will have to come first when they are seeking help, especially in the beginning. If you want your loved one to get better you are going to have to accept your me time will be put on hold for a little while and things you have to do will have to be moved around in order to help the person suffering. Remember it is them going through this, but also you, so when you get a chance do take some time for yourself and remind yourself what a great job you are doing by taking care of them in this time if need. You are literally saving a human beings’ life, I don’t know anything more rewarding than that.
7. RESPECT YOUR LOVED ONE.
What I mean by this is, don’t shout about it to everyone you know that this person is going through drug addiction. It’s terrible enough as it is, without people talking about it and making them feel even worse about themselves. They will be much more likely to use / hurt themselves if they are made to feel ashamed or guilty about their problems. That’s not a place I would wish anyone to be. The people they care most about will be informed, and if that’s you then consider it a privilege that they have chosen you to be someone they can confide in.
8. DO NOT BE AFRAID TO CALL AN AMBULANCE.
If you see any signs in your loved one which worry you or make you feel concerned, do not hesitate to call the emergency services. That is what they are there for.
If someone is nodding out on opiates (heroin, morphine, codeine,
oxies etc) check their breathing and shake them a little just to make sure they are okay. If they go anywhere by themselves whilst high be sure to check on them for example in the bath they could nod out and drown if left alone for too long.
If you know they are on drugs and have passed out on the floor and aren’t responding, check their pulse and immediately call an ambulance. This is when it is essential to get help. Do not hit or try and shake them vigorously as this can cause brain damage. Wait for the emergency services to arrive.
If your loved one is an opiate user, CARRY NALOXONE! And learn how to administer it. Naloxone will completely reverse all side effects so if they are not responding this will bring them back to a sober state but they will be fully withdrawing. Call emergency services straight after administering the naloxone.
I can’t think of anything much more to add other than just to love these people and to treat them as you would anybody else who is suffering and in pain. Your love will help them, no matter how tough it seems, no matter how many sleepless nights and no matter how drained you may feel, I promise you it is worth it when you keep these people safe and alive.
From A, with love x
P.s my ask box is open for any questions or help with keeping your loved one safe through drug addiction.
Typical complications of SCI include:
Autonomic Dysreflexia (AD)
Orthostatic Hypotension (OH)
Spasticity and Hypertonia
Deep Vein Thrombosis (DVT)
Osteoporosis and Risk of Fracture
Impaired Temperature Control
Bladder, Bowel and Sexual Impairments
Follow RehabAtHome for more contents in the future! 📚🤗
A European barn owl photographed near Parco Natura Viva, Bussolengo, Italy. This owl was found and rehabilitated by the Italian association ‘Il Futuro della Biodiversita Locale’. She was close to death when found near Verona, possibly from eating poisoned prey. FBL cared for her with hourly medication and meals until she was able to feed alone and fly safely. FBL has already collected and rehabilitated more than 300 animals and released 80 into their natural habitats since starting in late 2016. The association involves teenagers in the release of the recuperated animals to help them become aware of the importance of caring for the environment.